Daily Pearl 2/18

25 yo F recent UTI on Bactrim presents to PMD with dyspnea this AM. Transferred to ED for further eval after having been found to have O2 saturation 89% on RA. On arrival, patient is overall well appearing. Breathing at 16, comfortable. No focal findings on exam. Lungs CTA. No clinical evidence of DVT. PMH OCP use. Non smoker. No prior history of DVT. No FHx of hypercoagulable state. HR 102 BP 120/75. EKG sinus tachycardia. Patient taken for CTA chest. No evidence of PE. ABG sent that reveals Meth Hgb 15%. What is the most likely source for this patient’s methemoglobinaemia?

 

This patient likely has a drug induced methemoglobinaemia related to Bactrim use. Given low levels of meth hgb methylene blue isn’t necessary, however the medication should be discontinued. Clinical judgement should be used to decide on observation period and possible admission. Given her age and lack of comorbidities. This patient was discharged home and did well. For older patients and those with more comorbidities a more cautious approach is more appropriate given associated hypoxia with condition.

Medications related to methemoglobinaemia include:

Antibiotics
Trimethoprim
Sulfonamides
Dapson
Local Anesthetics
Metoclopramide
Chlorates
Bromates
Nitrates
Aniline dyes

 

Pearl of the day
AKOYA PEARL

Pearlshalfshell

Leave a Reply

Your email address will not be published. Required fields are marked *

You may use these HTML tags and attributes: <a href="" title=""> <abbr title=""> <acronym title=""> <b> <blockquote cite=""> <cite> <code> <del datetime=""> <em> <i> <q cite=""> <strike> <strong>

Categories

Recent Comments

  • Stephen on Lead
  • The REAL Kaush on Lead
  • Stephanie Hernandez on Lead
  • Jen Galjour on Lead
  • George Lim on Lead

Subscribe for Updates

Enter your email address: